Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 34, NWS El Paso, TX

September 16, 2009Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 16, 2009, 3:34 PM MDT for Otero County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2009, 3:34 PM MDT (21:34 UTC)
Expired
Sep 16, 2009, 7:30 PM MDT
In force
4 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 37 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2009-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2009-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2583 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 162134
FFWEPZ
NMC035-170130-
/O.NEW.KEPZ.FF.W.0034.090916T2134Z-090917T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
334 PM MDT WED SEP 16 2009

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 730 PM MDT

* AT 326 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGIST USING 
DOPPLER RADAR INDICATED  A STRONG THUNDERSTORM OVER THE SOUTH 
TULAROSA BURN SCAR.  FLASH FLOODING FROM THIS THUNDERSTORM WILL BE 
POSSIBLE AS MORE HEAVY RAIN LOOKS TO MOVE OVER THE BURN SCAR IN THE 
NEXT HOUR.  PEOPLE LIVING IN THE SOUTH TULAROSA CANYON OR DRIVING ON 
ISR 10 BELOW THE BURN SCAR SHOULD MOVE TO HIGHER GROUND.  FLOWS MAY 
CONTINUE DOWN THE CANYON INTO THE TOWN OF MESCALERO.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MESCALERO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3321 10582 3322 10561 3303 10557 3303 10581

$$

TSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 3:21 PM MDT, 13 minutes earlier.

Area forecast discussion, Sep 16, 3:21 PM MDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
321 PM MDT WED SEP 16 2009

.SYNOPSIS...
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE WITH A COLD
FRONT MOVING IN FROM THE EAST TO COOL US DOWN AND INCREASE OUR
RAIN CHANCES. WE WILL SEE SOME STRONG STORM THIS EVENING AND THEN
ON THURSDAY AND FRIDAY WE WILL SEE THREAT FOR HEAVY RAINFALL BOTH
DAYS. THE WEEKEND WILL DRY OUT A LITTLE AND OUR TEMPERATURES WILL
RETURN TO NORMAL.

&&

.DISCUSSION...
BIG CHANGES TO OUR WEATHER ARE HAPPENING RIGHT NOW. A DECENT COLD
FRONT IS PUSHING ACROSS THE AREA THIS AFTERNOON...GUADALUPE
PASSES WINDS HAVE COME OVER HARD TO THE EAST. IN ADDITION A STRONG
UPPER LEVEL TROF WAS DROPPING INTO EASTERN ARIZONA THIS AFTERNOON.
THIS UPPER LOW BRINGS WITH IT COLDER TEMPERATURES TEMPERATURES
ALOFT AND STRONG WESTERLY WINDS. THIS WILL COMBINE WITH SOME
DECENT SOUTHEASTERLY WINDS AT THE SURFACE. THESE WEATHER ELEMENTS
WILL SET THE STAGE FOR SOME STRONG TO SEVERE WEATHER THIS EVENING.
THEN STARTING ON THURSDAY WE WILL SEE A THREAT OF HEAVY RAIN FOR
THURSDAY AND FRIDAY. THE LOW CONTINUES TO DROP SOUTH AND BY FRIDAY
IT WILL SIT OVER THE NEW MEXICO BOOT HEEL. AFTER FRIDAY THE LOW
WEAKENS AND MOVES OFF TO THE EAST. FOR THE FIRST PART OF NEXT WEEK
A RIDGE WILL SLOWLY TRY AND BUILD INTO NEW MEXICO FROM THE
NORTHWEST. THIS WILL KEEP US UNDER A NORTHEAST FLOW. RIGHT NOW THE
MODELS ARENT INDICATING ANY SHORT WAVES MOVING IN THE FLOW...BUT
WE WILL HAVE TO WAIT AND SEE.

LOOKING AT TEMPERATURES. BEHIND THE FRONT WE WILL SEE OUR HIGHS
RUNNING ALMOST TEN DEGREES BELOW NORMAL ON THURSDAY AND FRIDAY.
THEN ON SATURDAY JUST A COUPLE OF DEGREES BELOW NORMAL. FOR SUNDAY
WE WILL SEE NEAR NORMAL TEMPERATURES. AS THE RIDGE BUILDS INTO THE
AREA ON MONDAY AND TUESDAY WE WILL SEE A FEW DEGREES ABOVE NORMAL.

&&

.AVIATION...VALID..17/00Z-18/00Z...
ADDITIONAL LIFT AND INSTABILITY WITH LOW PRESSURE DROPPING SOUTH
THROUGH THE FOUR CORNERS...WITH COMBINE WITH STRONG BACK DOOR COOL
FRONT MOVING IN FROM THE NE OVERNIGHT AND THURSDAY FOR
SHOWER/STORM DEVELOPMENT THIS EVENING...THROUGH THURSDAY.
ACTIVITY SHOULD INITIALLY CONCENTRATE AHEAD/ALONG FRONT EAST OF
THE RIO GRANDE...SPREADING SOUTHWESTWARD ACROSS FLYING AREA...AS
THE FRONTAL BOUNDARY PROGRESSES TOWARDS AZ BORDER. LOOK FOR SCT-
NMRS +TSRAGR/WND30G45 MPH/CIGS 040-050KFT AGL. ISOLD CIGS TO
2KFT/VSBYS BELOW 1SM IN +RA...ESP LATER TONIGHT AND THU.

&&

.FIRE WEATHER...
COOLER AND WETTER WEATHER IS EXPECTED LATER TODAY THROUGH SATURDAY.
A SHORT WAVE RIDGE OF HIGH PRESSURE CURRENTLY OVER THE AREA...WILL
BREAK DOWN AS UPPER LEVEL LOW PRESSURE SYSTEM DROPS INTO OUR AREA
FROM THE NORTH...WHILE ANOTHER LOW PRESSURE SYSTEM SPINNING OVER
EASTERN TX SENDS SURGE OF COOLER MORE MOIST AIR OUR WAY FROM THE
EAST-NORTHEAST MARKED BY FAST MOVING BACK-DOOR COLD FRONT.
ADDITIONAL LIFT IN MID/UPPER LEVELS OF ATMOSPHERE...AND INSTABILITY
AHEAD OF LOW APPROACHING FROM THE NORTH...WILL INTERACT WITH THIS
FRONT FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS OUR
ZONES THIS EVENING AND THURSDAY. ACTIVITY SHOULD CONCENTRATE JUST
AHEAD/ALONG THE FRONT...AND AHEAD OF ANY WEAKER COOL SURGES MAKING
IT THROUGH LOWER MOUNTAIN RANGES.  ACTIVITY IN STORE AGAIN FOR
FRIDAY AND SATURDAY...WITH CONTINUED DYNAMICS IN PLACE AS LOW CENTER
FORECAST TO REMAIN OVER THE REGION.  ASIDE FROM OUTFLOW
WINDS...WIDESPREAD HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING
AND LARGE HAIL ARE THE MAIN THREATS WITH THESE STORMS.  MIN RH WILL
CLIMB AND RANGE FROM NEAR 40 % LOWLANDS TO OVER 70 PERCENT HIGHER
ELEVATIONS. THURSDAY THROUGH SATURDAY. RH OVERALL SHOULD FALL 20 TO
40 %  BY EARLY NEXT WEEK...AS DRIER NORTHWESTERLY FLOW OVERSPREADS
THE AREA IN ADVANCE OF BUILDING HIGH PRESSURE RIDGE ALOFT OVER THE
GREAT BASIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 64  79  59  76  59 /  40  60  40  40  20
SIERRA BLANCA TX        56  78  52  75  54 /  40  40  40  40  20
LAS CRUCES              61  79  56  76  56 /  40  60  40  40  20
ALAMOGORDO              60  78  56  74  55 /  50  50  40  40  20
CLOUDCROFT              43  58  38  55  38 /  60  60  50  50  30
TRUTH OR CONSEQUENCES   59  77  55  74  54 /  50  60  40  40  20
SILVER CITY             54  72  48  68  48 /  40  50  40  40  20
DEMING                  59  78  55  75  54 /  30  50  40  30  20
LORDSBURG               59  78  55  75  54 /  20  50  40  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

15/15
BRICE/TRIPOLI
Hazardous weather outlook, Sep 16, 1:22 PM MDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
122 PM MDT WED SEP 16 2009

NMZ022>025-030>032-TXZ055-056-171930-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
122 PM MDT WED SEP 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE WITH A BACK
DOOR COLD FRONT TO GIVE US A THREAT OF ISOLATED SEVERE WEATHER
THIS AFTERNOON AND EVENING. MAIN THREATS WILL BE LARGE HAIL AND
STRONG WINDS...BUT WE COULD ALSO SEE SOME ISOLATED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HEAVY RAIN THREAT WILL CONTINUE THROUGH FRIDAY. WE'LL SEE
DRIER AND WARMER CONDITIONS FOR THE START OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT HAZARDOUS WEATHER VIA OUR 800 NUMBER OR TO
LOCAL LAW ENFORCEMENT.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 2:05 PM MDTAreal Flood AdvisoryEPZDoña Ana, Luna, Otero, Sierra4 hr
Sep 16, 2:40 PM MDTSevere Thunderstorm WarningEPZOtero65 min
Sep 16, 4:06 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero54 min
Sep 16, 4:48 PM MDTSevere Thunderstorm WarningEPZOtero57 min
Sep 16, 5:01 PM MDTSevere Thunderstorm WarningEPZOtero48 min
Sep 16, 5:42 PM MDTFlash Flood WarningEPZOtero2 hr

Nearby

Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.